Colorado, 2018

High Wind in Colorado, April 16 to 17, 2018

April 16 to 17, 2018 · NWS GJT · 4 events in 4 counties and zones

Strong southwesterly surface winds occurred across western Colorado ahead of a cold front. The pressure gradient tightened throughout the day Monday, April 16th and continued to strengthen until the front passed on Tuesday, April 17th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong southwesterly surface winds occurred across western Colorado ahead of a cold front. The pressure gradient tightened throughout the day Monday, April 16th and continued to strengthen until the front passed on Tuesday, April 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 16, 2:43 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 16, 2:43 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
343 PM MDT Mon Apr 16 2018

.SHORT TERM...(Tonight through Tuesday night)
Issued at 343 PM MDT Mon Apr 16 2018

Though winds have been slow to develop today thanks to persistent
cloud cover, we have begun to see wind gusts hit advisory
criteria. Strong winds will continue through the overnight hours
tonight as another potent spring storm rolls in from the west. We
are anticipating that winds may decouple in the valleys somewhat
overnight keeping winds below advisory thresholds, but it is
possible they will gust all night. The front should roll through
the UT/CO border during the mid morning hours on Tuesday when
winds will quickly change from southwesterly to northwesterly. A
line of showers will roll through with the front on Tuesday
morning, bringing rain and snow to mainly northwestern CO favoring
those locations in northwest flow. Weather conditions over the
high passes in Colorado Conditions will stabilize Tuesday evening
with temperatures generally -6 to -8C at 700mb...a cold airmass
for this time of year. Cold, well below normal northwesterly flow
will shroud the region Tuesday night into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 343 PM MDT Mon Apr 16 2018

Have issued freeze watches for an expected deep freeze across the
Grand Valley Wednesday morning. Really, everywhere is going to see
a hard freeze, but the Grand Valley is the only zone truly in its
growing season with such a warm spring so far and only one day
below freezing so far this month. Temperatures begin to moderate
later in the day on Wednesday as transitory high pressure builds
over the Four Corners. The progressive roller coaster pattern
continues with the next longwave trough developing over the West
Coast on Wednesday and the development of a closed low over
California. This trough will move eastward on Thursday into the
western Great Basin and will greatly increase southerly winds and
push a warm front northward into eastern UT and western CO.
Forecast models have been consistent on bringing this closed low
in during the late week for awhile, so confidence is decent on
this system. The main cold front will roll through sometime early
Friday, with significant uplift expected to produce convection
Friday afternoon as the closed low moves through the Four Corners.
This system only indicates the lowest temperatures at 700 mb at
-4C, so snow level should be right at mountain bases, impacting
 the usual trouble spots - all mountain passes above 9000 ft.
 Right now, models identify a strong TROWAL signal on the backside
 of this closed low, with significant wrap around precipitation
 possible late Friday into early Saturday. Conditions on the Front
 Range will be much more exciting than here, however the West
 Slope and even eastern Utah may see decent moisture Friday as the
 storm dynamics hop on over to the Front Range.

Drier conditions should develop Sunday into Monday as ridging
builds back across the southwestern US.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon Apr 16 2018

Southwest winds will continue to increase across the region today
with gusts exceeding 50 kts at times. The gusty conditions are
expected to impact all sites with the strongest winds continuing
through at least 04z this evening. Expect areas of turbulence,
especially over the mountains with LLWS possible again Tuesday
morning. Dry conditions are expected with CIGS remaining above ILS
breakpoints through tonight. A strong cold front will sweep
through the area early Tuesday with isolated to scattered showers
developing between 12-18Z. Most activity will be confined to areas
north of I-70.

&&

.FIRE WEATHER...
Issued at 337 PM MDT Mon Apr 16 2018

Windy conditions have not been as high as we thought so far today
due to cloud cover inhibiting significant mixing aloft. However,
many spots are hitting red flag conditions with RH values
in the single digits and wind gusts over 25 mph. In areas where
fuels have been deemed critical, Red Flag Warnings will remain in
effect (Colorado zones 207, 290, 295 and 203 below 6k) until 10 pm
MDT this evening. The windy conditions will persist into the
overnight hours, but RH is anticipated to climb by 10 pm. A
strong cold front will pass through Tuesday morning. Another dry,
warm and windy day is likely on Thursday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 10 PM MDT this evening for COZ001>003-
     006>008-011-020-021.

     Red Flag Warning until 10 PM MDT this evening for COZ203-207-290-
     295.

     Freeze Watch from late Tuesday night through Wednesday morning
     for COZ006.

UT...Wind Advisory until 10 PM MDT this evening for UTZ022-024-025-
     027>029.

&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 16, 4:14 AM MST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MDT Mon Apr 16 2018

COZ001>014-017>023-UTZ022>025-027>029-171200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MDT Mon Apr 16 2018

...Red Flag Warnings are in effect for many of the valleys of
west-central and southwest Colorado this afternoon and evening...

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon and
evening ahead of a strong cold front that will be passing through
on Tuesday. Winds gusting 45 to 60 mph and relative humidity below
15 percent will be widespread. Red Flag Warnings and Wind
Advisories are in effect for parts of the area this afternoon and
evening. See www.weather.gov/gjt for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous rain and snow showers, mainly over the
mountains will occur Tuesday with light snow accumulations above
6500 feet. Freezing temperatures are possible Wednesday morning
for lower valleys that have vegetation in a tender state. Another
windy day is expected on Thursday with more rain and snow possible
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 16, 2:09 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST CRAIG-MOFFAT COUNTY AIR 40.50N 107.52W
04/16/2018  M46 MPH          MOFFAT             CO   ASOS

            ASOS STATION CAG, CRAIG-MOFFAT COUNTY
            AIRPORT.

&&

JPF
Local storm report, Apr 16, 4:15 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 PM MDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     NON-TSTM WND GST CRAIG-MOFFAT COUNTY AIR 40.50N 107.52W
04/16/2018  M51 MPH          MOFFAT             CO   ASOS

            ASOS STATION CAG, CRAIG-MOFFAT COUNTY
            AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
April 16, 5:30 PM MST to 6:00 PM MST
Where
Central Yampa River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured at the Great Divide automated weather station.

High Wind, Roan and Tavaputs Plateaus

When
April 16, 10:00 PM MST to April 17, 10:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Sustained wind speeds of 50 to 58 mph with gusts up to 78 mph were measured by automated stations, including the weather station on Highway 139 at Douglas Pass.

High Wind, Central Colorado River Basin

When
April 17, 6:00 AM MST to 7:00 AM MST
Where
Central Colorado River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured by the Hangman automated weather station.

High Wind, Central Gunnison and Uncompahgre River Basin

When
April 17, 10:00 AM MST to 11:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

A peak wind gust of 62 mph was measured by an automated weather station located 3 miles north-northwest of Hotchkiss.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741499, 741501, 741502, 741503.